Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Feb 17, 2009, 11:34 PM CST for Wapello County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2009, 11:34 PM CST (05:34 UTC)
- Expired
- Feb 18, 2009, 12:00 AM CST
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 11:40 PM CST | HAIL 0.75 | 5 Nw Ottumwa, IA | HAIL LASTED 5 TO 10 MINUTES. HAIL STILL ON THE GROUND LATE THIS AFTERNOON. |
| Feb 17, 11:45 PM CST | HAIL 0.88 | 5 Nnw Ottumwa, IA | HAIL COVERED THE GROUND. SOME HAIL REMAINS ON THE GROUND THIS AFTERNOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 180534
SVRDMX
IAC179-180600-
/O.NEW.KDMX.SV.W.0001.090218T0534Z-090218T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CST TUE FEB 17 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF OTTUMWA...
* UNTIL MIDNIGHT CST.
* AT 1129 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CHILLICOTHE...OR 9 MILES WEST OF OTTUMWA...
AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHILLICOTHE BY 1135 PM CST...
OTTUMWA AIRPORT AND OTTUMWA BY 1145 PM CST...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4103 9221 4098 9263 4110 9264 4117 9226
4117 9225
TIME...MOT...LOC 0534Z 249DEG 31KT 4105 9254
$$
DONAVON2 follow-up statements
000
WWUS53 KDMX 180547
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CST TUE FEB 17 2009
IAC179-180600-
/O.CON.KDMX.SV.W.0001.000000T0000Z-090218T0600Z/
WAPELLO IA-
1147 PM CST TUE FEB 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR NORTHERN WAPELLO COUNTY...
AT 1143 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR OTTUMWA AIRPORT...OR NEAR
OTTUMWA...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN WAPELLO COUNTY AT MIDNIGHT CST
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4103 9221 4102 9254 4112 9255 4117 9226
4117 9225
TIME...MOT...LOC 0547Z 249DEG 31KT 4110 9241
$$
MOYER000
WWUS53 KDMX 180601
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CST WED FEB 18 2009
IAC179-180611-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-090218T0600Z/
WAPELLO IA-
1201 AM CST WED FEB 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAPELLO COUNTY HAS
EXPIRED...
AT 1157 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4103 9221 4102 9254 4112 9255 4117 9226
4117 9225
TIME...MOT...LOC 0547Z 249DEG 31KT 4110 9241
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:22 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 17, 9:22 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 922 PM CST TUE FEB 17 2009 .DISCUSSION... MOISTURE AVAILABILITY WITH CURRENT SYSTEM CONTINUES TO BE LACKING AND LIKELY WILL NOT IMPROVE UNTIL THE SYSTEM PULLS EAST OF THE AREA. DRY SLOT HAS WORKED INTO SOUTHWEST IOWA WITH CLEAR SKIES OVER THE SW 6 COUNTIES AND SOME INCREASE IN CEILING HEIGHTS OVER CENTRAL IOWA TAKING PLACE. PRIMARY MOISTURE TRANSPORT FROM THE GULF OF MEXICO IS POINTED INTO THE LOWER OHIO VALLEY. TEMPERATURES THIS EVENING ARE HOLDING STEADY...ABOVE FREEZING AND IN THE 30S WHILE COLD FRONT JUST NOW ENTERING NW IA. EVEN LESS MOISTURE IS AVAILABLE POST FRONTAL THUS ONCE SNOW DOES DEVELOP...IT WILL BE QUITE LIGHT. STILL POSSIBLE THAT AN INCH...MAYBE TWO...COULD FALL OVER THE FAR NORTHEAST WITH LESSER AMOUNTS SOUTH AND WEST THOUGH THAT MAY BE STRETCHING IT. CHANCES FOR ANY ICE STILL LOW WITH WARM BUBBLE NEAR THE SFC IN PLACE UNTIL COOLING ALOFT TAKES PLACE AND ANY PRECIPITATION SWITCHES TO SNOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY PRECIPITATION TYPE AND TRENDS WILL BE A CHALLENGE TONIGHT. LATEST FORECAST SOUNDINGS SUGGEST AIR ALOFT QUICKLY SATURATING AND COOLING LATER THIS EVENING AND OVERNIGHT. FREEZING RAIN MAY BE LESS OF AN ISSUE...AS PROFILES JUST ABOVE ZERO CENTRAL AND NORTH INDICATE S/IP MIX...AND IN THE SOUTH RAIN WITH A QUICK TRANSITION TO SNOW OVERNIGHT. STAYED CONSERVATIVE WITH SNOWFALL AMOUNTS...WITH MAX AMOUNTS 1-1.5 INCHES IN THE NORTHEAST COUNTIES. LOCAL 18Z WRF RUN INDICATING DEF ZONE SNOW TRANSLATING FROM NW TO SE OVERNIGHT...SO DID NOT TRY TO NAIL A PARTICULAR SNOW AXIS PER THE GFS/NAM12. STAYED A COUPLE OF DEGREES ABOVE GUIDANCE WITH DENSE CLOUD COVER THROUGH THE OVERNIGHT. SOME ELEVATED INSTABILITY MAY CLIP SOUTHERN IOWA OVERNIGHT. INTRODUCED SHOWERS...BUT NOT THUNDER ATTM...SOMETHING FOR EVENING SHIFT TO MONITOR. && .LONG TERM...WEDNESDAY THROUGH TUESDAY CAA WILL INTENSIFY ON WEDNESDAY AS TROF CONTINUES TO DEEPEN TO THE EAST. FORCING WL END QUICKLY ON WEDNESDAY MORNING WITH PCPN ENDING BY MID MORNING IN MOST LOCATIONS. MAY CONTINUE TO SEE SOME FLURRIES EAST OF INTERSTATE 35 INTO THE AFTERNOON...BUT ANY SIGNIFICANT THREAT FOR PCPN WL BE OVER. PRESSURE GRADIENT WL ALSO BE INCREASING THROUGH THE MORNING AS LOW PRESSURE DEEPENS INTO THE GREAT LAKES. ANTICIPATE SFC WNDS TO BECOME RATHER STRONG FROM THE NORTHWEST BY MID TO LATE MORNING AND PERSIST THROUGH THE DAY. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 MPH ARE EXPECTED AND WL HAVE TO WATCH FOR PSBL ADVISORY CRITERIA. TEMPERATURES ARE LIKELY TO REMAIN STEADY OR SLOWLY FALL...ESPECIALLY IN THE EAST DURING WEDNESDAY AS THERMAL TROF ENTERS THE STATE. THE COLD WEATHER WL PERSIST INTO THURSDAY AS SFC RIDGE SLOWLY ENTERS THE STATE. BOTH GFS/NAM ARE CONSISTENT WITH CLIPPER SYSTEM RACING THROUGH THE STATE ON FRIDAY. STRONG WAA AND FORCING WL HELP QUICKLY SATURATE THE ATMOSPHERE AND ANTICIPATE SOME ACCUMULATING SNOWFALL DURING THE DAY...ESPECIALLY FROM AFTERNOON INTO THE EVENING. RIGHT NOW...1 TO 3 INCHES SEEMS MOST LIKELY FOR MUCH OF THE CENTRAL AND NORTHERN PORTIONS OF THE CWA. WL SEE ANOTHER INVIGORATING SHOT OF COLD AIR INTO SATURDAY BEFORE WAA TAKES OVER ONCE AGAIN BY SUNDAY. THE MODERATION APPEARS TO CONTINUE INTO EARLY NEXT WEEK AS SOUTHERLY FLOW PERSISTS INTO THE MIDWEST. && .AVIATION...18/00Z CEILINGS BEGINNING TO LOWER QUICKLY OVER THE NORTHERN PORTION OF THE AREA ONCE THE SUN SET AND CEILINGS AND VISIBILITIES WILL CONTINUE TO DECREASE THIS EVENING. PRECIPITATION WILL MAINLY FALL IN THE FOR AS LIGHT RAIN OR DRIZZLE THIS EVENING THEN TRANSITION TO SNOW AFTER MIDNIGHT. WINDOW FOR FREEZING DRIZZLE LOOKS QUITE NARROW AT THIS TIME AND HAVE LEFT OUT OF THE TERMINALS. SOME UNCERTAINTY ABOUT HOW LONG THE DRY SLOT MOVING INTO SW IA WILL LAST AND IF IT WILL HAVE AN IMPACT AT KOTM. MODEL GUIDANCE WOULD SUGGEST CEILINGS LOWERING QUICKLY HERE BUT WITH UNCERTAINTY...HAVE NOT GONE LOWER THAN MVFR AT THIS TIME. COLD FRONT WILL PASS THROUGH LATE TONIGHT AND EARLY WED MORNING WITH GUSTY NW WINDS PERSISTING THE REMAINDER OF THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON PREVIOUS DISCUSSION...KINNEY/COGIL
Hazardous weather outlook, Feb 17, 3:44 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CST TUE FEB 17 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 344 PM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT LIGHT RAIN AND DRIZZLE WILL CHANGE OVER TO SNOW AND SLEET THIS EVENING ALONG AND NORTH OF HIGHWAY 30...WITH ALL RAIN SOUTH OF HIGHWAY 30. AFTER MIDNIGHT...PRECIPITATION IN CENTRAL IOWA WILL TRANSITION TO ALL SNOW...WHILE SOUTHERN IOWA EXPERIENCES A MIX OF RAIN AND SNOW. TOTAL SNOWFALL AMOUNTS NORTH OF HIGHWAY 30 WILL RANGE FROM A HALF INCH...TO NEAR 1.5 INCHES NEAR MASON CITY AND WATERLOO. SOUTH OF HIGHWAY 30...SNOW AND SLEET ACCUMULATIONS SHOULD BE LIMITED TO A HALF INCH OR LESS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL LINGER INTO WEDNESDAY MORNING...WITH MINOR ADDITIONAL ACCUMULATIONS OF A HALF INCH OR LESS POSSIBLE EAST OF INTERSTATE 35. NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS AROUND 40 MPH WEDNESDAY...WHICH COMBINED WITH FALLING SNOW WOULD REDUCE VISIBILITY SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.